MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA COIL 400; HCG, KRD

PENUMBRA, INC. PENUMBRA COIL 400; HCG, KRD
Catalog Number 4002C0312
Medical Device Problem Codes Physical Resistance (2578); Mechanical Jam (2983)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 11/21/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
This device is available for return.A follow up mdr will be submitted upon completion of the device investigation.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the left internal iliac artery (iia) to treat type ii endoleak using penumbra coils 400 (pc400s).It was reported that the patient anatomy was mildly tortuous.During the procedure, the physician placed two non-penumbra coils and one pc400 in the target vessel using a non-penumbra microcatheter.While attempting to advance a new pc400 through the microcatheter, the physician experienced resistance right after inserting the pc400 into the microcatheter and the pc400 became stuck; therefore it was removed.The procedure was completed using another coil and the same microcatheter.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Results: the embolization coil was intact with the pusher assembly and had offset coil winds throughout its length conclusions: evaluation of the returned device revealed the embolization coil had offset coil winds.This type of damage typically occurs due to forceful manipulation of the pc400 against resistance.The offset coil winds caused resistance when resheathing and advancing the pc400 through its introducer sheath.The root cause of the initial resistance experienced during the procedure could not be determined.The non-penumbra microcatheter mentioned in the complaint was not returned for evaluation.Penumbra coils are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.

Brand Name
PENUMBRA COIL 400
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key7149453
Report Number3005168196-2017-02287
Device Sequence Number11040053
Product Code HCG
UDI-Device Identifier00814548013367
UDI-Public00814548013367
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K120330
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign,health pr
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 11/28/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Expiration Date08/15/2024
Device Catalogue Number4002C0312
Device Lot NumberF71146
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer12/27/2017
Was the Report Sent to FDA? No
Initial Date Received by Manufacturer 11/28/2017
Supplement Date Received by Manufacturer01/24/2018
Initial Report FDA Received Date12/27/2017
Supplement Report FDA Received Date02/13/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1